Drug overdoses from taking opioids and benzodiazepines together is a serious problem across the United States. Even though your doctor may prescribe these medicines, it is important to know the dangers of taking too much or taking other medicines at the same time. It is also important to know what to do in case of an overdose. This includes how to use naloxone.
What are opioids and benzodiazepines?
Opioids are strong medicines that help manage severe pain and cough. They are prescribed when other treatments or medicines can’t give enough pain relief. Examples of opioids include oxycodone (OxyContin®), hydrocodone (Vicodin®), codeine and morphine.
Benzodiazepines (sometimes called “benzos”) are strong medicines to help treat anxiety, insomnia and seizures. Common benzodiazepines include diazepam (Valium), alprazolam (Xanax) and clonazepam (Klonopin).
What are the dangers of taking opioids and benzodiazepines?
Each medicine on its own can be dangerous due to misuse and abuse, addiction, overdose and death. Taking both medicines at the same time can have serious risks. They can cause you to be extremely sleepy and to stop breathing, resulting in death.
What symptoms should I look out for?
Call 911 right away if you or someone you are caring for has symptoms of:
- Unusual dizziness or lightheadedness.
- Extreme sleepiness.
- Slow or difficult breathing.
- Unresponsiveness, where the person doesn’t answer or react normally, or you can’t wake them up.
What is naloxone?
Naloxone is a medicine that reverses an opioid overdose. Naloxone can restore normal breathing if a person’s breathing has slowed or stopped because of an opioid overdose. Naloxone is a safe medicine. It only reverses an overdose in people with opioids in their systems. Naloxone can be given as a nasal spray or injection.
Can I give naloxone to someone who has overdosed?
Yes. Families with loved ones who struggle with opioid addiction should have naloxone nearby. Even if naloxone is given, call 911 right away to get help.
If you have questions about taking opioids or benzodiazepines, talk to your doctor at your next visit. You can also call the Nurse Advice Line at 844-971-8907 (TTY: Dial 711). The Nurse Advice Line is available 24 hours a day, 7 days a week at no cost to you.